Alert archive / Kansas / Tornado Warnings in 1997

Tornado Warning 26, NWS Wichita, KS

June 29, 1997McPherson County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 29, 1997, 5:32 PM CDT for McPherson County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 5:32 PM CDT (22:32 UTC)
Expired
Jun 29, 1997, 6:35 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:33 PM CDTHail 1.75Lindsborg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WFUS1 KICT 292234
TORICT
KSC113-292335-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SUN JUN 29 1997

* TORNADO WARNING FOR
  MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 635 PM CDT
 
* SOME TOWNS AFFECTED
    LINDSBORG
    MARQUETTE
    MCPHERSON STATE LAKE AND PARK

* AT 531 PM RADAR INDICATED A TORNADO 3 MILES SOUTH OF MARQUETTE OR
  1O MILES NORTHWEST OF MCPHERSON MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A STAIRWELL OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS
TO COVER YOUR BODY.  AVOID WINDOWS.

RENO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:42 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 29, 3:42 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT SUN JUN 29 1997

SHORT TERM:
SHORT TERM FORECAST CHALLENGE IS POSSIBLE MCS DEVELOPMENT LATER
TONIGHT.

THIS MORNINGS MODEL RUNS ALL FAIRLY SIMILAR BUT GENERALLY FOLLOWED
ETA SOLUTION THROUGH 24 HOURS.  THUNDERSTORMS CURRENTLY OVER CENTRAL
KANSAS DEVELOPED ON OUTFLOW BOUNDARY FROM REMNANTS OF MCS OVER EAST
CENTRAL KANSAS. WILL ADD LOCALLY HEAVY RAINFALL POSSIBLE THIS
EVENING DUE TO CURRENT TRAINING.

YESTERDAY/S MODEL RUNS FORECAST INGREDIENTS FOR MCS LATER TONIGHT
AND THESE INGREDIENTS ARE STILL IN PLACE IN THIS MORNING/S RUNS.  BY
06Z MONDAY...MODELS FORECAST DIFFLUENCE ALOFT OVER WESTERN
NEBRASKA...STRONG THETA-E RIDGE OVER KS...RIDGE OF MAXIMUM 850 MB
DPWTS IN ALIGNMENT W/ THE THETA-E RIDGE...STRONG WAA AT 850 MB AND
INCREASING LOW LEVEL JET ALL POINT TOWARDS MCS DEVELOPING OVER
WESTERN NEBRASKA.  PROGGED 1000-500 MB THICKNESS PATTERN AND 10C
ISOTHERM AT 700 MB WOULD POINT TOWARDS A SOUTHEAST MOVEMENT AGAIN
TONIGHT.  THE ONE INGREDIENT CURRENTLY MISSING IS A FEATURE ALOFT TO
GET MCS STARTED.  IF COMPLEX DEVELOPS...FEEL IT WILL TAKE A TRACK A
LITTLE MORE TO THE NORTH AND EAST OF THIS MORNINGS TRACK.  DUE TO
UNCERTAINTY...WILL GO CLOSE TO GOING POPS.  CURRENT SFC DWPTS IN THE
68-75 DEGREE AND BOTH NGM AND AVN MOS MIN TEMPS LINE UP WITH THIS.

MARIEN

LONG TERM:
MAIN PROBLEM WILL BE POTENTIAL MCS DEVELOPMENT OVERNIGHT AND WHAT
EFFECT THIS WILL HAVE ON TEMPS MON.

THE AVN/ETA/NGM ALL HANDLE THE STRONG MID-UPR LVL TROF INTO THE
N/CNTRL HIGH PLAINS IN A COMPARABLE MANNER. GOOD WAA BEGINS TO OCCUR
MONDAY MORNING AND CONTINUES THROUGH 12Z TUE AT BOTH 70H AND 85H AS
INDICATED BY THE ETA/NGM...MORE SO WITH THE ETA. GOOD WESTERLY FLOW
OCCURS AT BOTH LEVELS UP TO 50H...SO LOOK FOR STRONG CAP TO DEVELOP
BY 12Z TUE TO SUPPRESS ANY CONVECTIVE ACTIVITY ON TUESDAY.

X-SECTIONS INDICATE GOOD UVV ACROSS SE KS THRU THE MORNING HOURS ON
MONDAY WHICH WOULD FALL IN LINE WITH MCS MOVG SE ALONG PRESENT
THICKNESS PATTERNS.

AS FOR TEMPS...AFTER POSSIBLE MONDAY MORNING PCPN IN SE ZONES...BIG
CONCERN IS HOW WARM TEMPS WILL REACH DUE TO HOW MUCH CLOUD COVER
THERE WILL BE FROM POTENTIAL MORNING PCPN. ALL MODELS SHIFT THE 85H
THERMAL AXIS EAST WITH 1000-500 THICKNESSES INCREASING...THEREFORE
WILL LEAN TWD WARMER FWC NUMBERS FOR HIGHS.

REESE

RSL 069/097 072/099     113-0
SLN 068/097 073/099     115-0
ICT 068/094 073/097 068 h114-0
HUT 071/093 072/096     113-0
CNU 072/090 073/095     11430

In the hours before

Special weather statement, Jun 29, 5:03 PM CDT, 29 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

OGREN
Special weather statement, Jun 29, 5:04 PM CDT, 28 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE I(N WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:51 PM CDTSevere Thunderstorm WarningICTKingman64 min
Jun 29, 5:16 PM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min
Jun 29, 5:21 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Jun 29, 5:57 PM CDTTornado WarningICTSumner63 min
Jun 29, 6:07 PM CDTTornado WarningICTHarper63 min
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jun 29, 6:19 PM CDTTornado WarningICTButler, Greenwood66 min
Jun 29, 6:55 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick60 min

Nearby

Tornado Warnings in Kansas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.